Vermont, 2018Winter Storm and Winter Weather in Vermont, February 7, 2018
February 7, 2018 · NWS BTV · 16 events in 16 counties and zones
Low pressure moved from the Tennessee valley across southern New England on February 7th. It was a quick but potent system with duration of 6 to 8 hours and snowfall rates of an inch or more for several hours, which made for a hazardous evening commute.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved from the Tennessee valley across southern New England on February 7th. It was a quick but potent system with duration of 6 to 8 hours and snowfall rates of an inch or more for several hours, which made for a hazardous evening commute. Snowfall accumulations of 5 to 10 inches were observed across much of Vermont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 7, 9:30 AM EST, 30 minutes earlier.
Area forecast discussion, Feb 7, 9:30 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
930 AM EST Wed Feb 7 2018
.SYNOPSIS...
Widespread accumulating snow will spread across the region today
through tonight as a low pressure system moves from the Ohio
River Valley to the New England Coast. The snow will be light in
the morning, then become heavy at times during the afternoon
into early evening hours. Expect the afternoon commute to be
impacted by the snow as travel will become difficult. Heavy snow
rates will reduce visibility to under a half mile at times. The
snow will quickly end this evening into the early overnight
hours. Weak high pressure will build in Thursday, followed by
some light snow Friday into Friday night. After a brief break
Saturday, expect another round of precipitation to move into the
North Country Saturday night into early Sunday morning.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
As of 929 AM EST Wednesday...Going forecast in real good shape
and no changes needed at this time.
Previous discussion...Winter storm warnings for Vermont/the
northern Adirondacks and a winter weather advisory for the Saint
Lawrence Valley in New York remain in place.
Current satellite imagery shows the leading edge of cloud cover
associated with the advancing system pushing into New York. This
marks the beginning of the warm air/moisture advection
occurring over much of the eastern United States. An elongated
low pressure system is forming over the Mississippi River Valley
this morning and will cross the Appalachians and move into the
northeastern United States by early afternoon today. The system
will spread widespread accumulating snowfall over the area from
southwest to northeast today, with snowfall rates up to 1"/hr
expected at times. Expect impacts to the afternoon commute today
as the heaviest snow will fall between noon and 7 PM.
Forecast soundings show several ingredients coming together for
one of the higher accumulation snow events so far this season.
Strong, deep Gulf moisture advection is occurring ahead of the
system thanks to a 50+ kt swly low level jet extending from the
Gulf Coast to New England. Thermal profiles are favorable for
fluffy dendritic snow with deep saturation and lift in the snow
growth zone. Deep lift will be present in the right entrance
region of the upper level jet, PVA in advance of an approaching
shortwave, and mesoscale frontogenetic circulations along the
low-mid level frontal boundary. The best synoptic and mesoscale
forcing for ascent will be over southern and central Vermont
today, where about 8-12 inches will fall. Localized amounts up
to 14 inches are possible in the higher terrain of the
southern/central Greens. Areas further north and west, including
northern Vermont, the Champlain Valley and the northern
Adirondacks, will see 6-10 inches with localized amounts up to
12 inches. The Saint Lawrence Valley will have more limited
forcing for ascent along with more limited moisture, so expect
3-7 inches of snowfall for this area.
The limiting factor of snowfall accumulations associated with
this system is the progressive nature of the open-wave pattern.
Snowfall will quickly end from west to east this evening into
early tonight as drier air pushes in from the west.
Model trends suggest a weak warm nose may extend into
southeastern Vermont, allowing for the possibility of some
freezing rain in eastern Windsor County. For now, thinking there
won't be enough warm air in the low levels to melt the snow, but
will continue to monitor the trends and adjust the forecast
accordingly if it appears a sufficient warm nose will be present in
this location.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH FRIDAY/...
As of 412 AM EST Wednesday...Thursday will be drier and colder
as high pressure builds into the East Coast. Some light snow
showers will be present during the day, particularly over the
northern Adirondacks and higher terrain of northern Vermont.
These showers will be due to a lake effect band that will set up
off of Lake Ontario Thursday evening through Thursday night.
Expect highs in the teens to low 20s Thursday and lows in the
single digits to low teens Thursday night.
Friday, weak isentropic lift will spread some more light
accumulating snow over the area. Moisture is limited however,
and daytime accumulations will amount to a dusting to about an
inch. The warm air advection will result in slightly warmer
temperatures Friday with highs generally in the 20s forecasted.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 208 AM EST Wednesday...A relatively active pattern for
this upcoming weekend...with several weak systems riding along
boundary in progressive westerly flow aloft. First round of
light accumulating snow occurs Friday into early Saturday
morning with still some uncertainty on exact placement of
heaviest qpf/snowfall. NAM/ECMWF continue to show
central/northern cwa...while GFS is central/southern areas. Have
bumped pops into the likely/cat range with qpf btwn 0.10 and
0.25 anticipated...should result in 1 to 3 inches valleys and 2
to 6 inches in the mountains. Guidance continues to show good
5h vort in the flow aloft...along with enhanced band of mid
level moisture...and weak sfc boundary draped across our cwa.
While not the most impressive looking system...several more
inches of snow...will only make the skiing and riding better
across our region. Temps mainly teens for lows Friday Night and
mid 20s to lower 30s for highs on Saturday.
After a brief break...additional moisture and energy is expected
to impact our cwa late Saturday Night into Sunday with another
round of precip. The ecmwf has trended much colder with this
system...and now shows 925mb to 850mb temps staying below
0c...resulting in more snow and less rain. Meanwhile...GFS
continues to show 925mb to 850mb 0C line bisecting our central
cwa...with a cold rain south and mainly snow north. GFS/ECMWF
generally agree on weak elongated surface low pres tracking from
the mid Atlantic States into Southern New England by Sunday
afternoon with a slug of moisture spreading across our fa. Given
the uncertainty in low level thermal profiles and big jump in
latest ecmwf guidance...i have continued to mention a mix of
rain/snow with mainly snow over northern NY/VT. Also...have
continued to mention likely pops for this system...with temps
mainly in the 20s northern NY to upper 30s southern VT. Expect
in the upcoming days we will be able to fine tune the
forecast...and would not be surprised if colder solutions
occur...especially if surface low pres tracks to our south. Why
not keep the parade of snow events going until further notice
and continue to improve on the snow depths, especially across
the mountains.
Highs pres builds into our fa for Monday into Tuesday with dry
conditions expected. Given the potential for weak low level flow
and cold snow pack...would not be surprised if shallow thermal
inversions develop in deeper valleys with limit mixing and
colder than progged temps, especially on Monday.
Otherwise...southerly winds develop by Tuesday and temps will
trend toward above normal values by midweek.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...Radar and surface observations show snow
quickly developing over western/central NY attm...which is
moving toward our taf sites. Widespread snow will overspread
our taf sites between 14-16z today with significant impacts to
the aviation community expected. VFR conditions prevail thru
14z...then vis quickly drops between 1-2sm with light snow
developing from southwest to northeast. A 4 to 6 hour window of
lifr with bursts of vlifr conditions in moderate to heavy snow
is expected between 17z-00z this aftn with sfc vis btwn 1/4 and
1/2sm. The snow will quickly dissipate btwn 00z-03z from west to
east...with vfr vis and lingering mvfr cigs. Winds generally
light and variable will become northwest 5 to 10 knots as
surface low pres lifts into Maine by 00z Thurs.
Outlook...
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Slight chance SHSN.
Friday: Mainly VFR, with local MVFR possible. Chance SN.
Friday Night: Mainly MVFR and IFR, with areas VFR possible.
Likely SN.
Saturday: MVFR and IFR. Likely SN, Chance SHSN.
Saturday Night: Mainly MVFR, with local IFR possible. Likely
SHSN.
Sunday: Mainly IFR, with local MVFR possible. Likely SHSN, Likely
SHRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 1 AM EST Thursday for VTZ001>012-
016>019.
NY...Winter Storm Warning until 1 AM EST Thursday for NYZ028>031-
034-035.
Winter Weather Advisory until 11 PM EST this evening for
NYZ026-027-087.
&&
SYNOPSIS...RSD
NEAR TERM...Evenson/RSD
SHORT TERM...RSD
LONG TERM...Taber
AVIATION...TaberHazardous weather outlook, Feb 7, 3:08 AM EST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
308 AM EST Wed Feb 7 2018
NYZ028>031-034-035-VTZ001>012-016>019-080815-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
308 AM EST Wed Feb 7 2018
...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 1 AM EST
THURSDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026-027-087-080815-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
308 AM EST Wed Feb 7 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Windsor
- When
- February 7, 10:00 AM EST to 6:00 PM EST
- Where
- Windsor forecast zone
- Property damage
- $10,000
- Reported by
- Public
A widespread 6 to 10 inches of snow fell across Windsor county, including 10 inches in Ludlow with 9 inches at Woodstock and Chester. Snowfall rates of 1 to 2 inches per hour at times was observed.
Winter Storm, Western Rutland
- When
- February 7, 10:00 AM EST to 6:00 PM EST
- Where
- Western Rutland forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Rutland county, including 10 inches in Brandon with 9 inches at Pawlet. Snowfall rates of 1 to 2 inches per hour at times was observed.
Winter Storm, Eastern Rutland
- When
- February 7, 10:00 AM EST to 6:00 PM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Rutland county, including 10 inches in Brandon with 9 inches at Pawlet. Snowfall rates of 1 to 2 inches per hour at times was observed.
Winter Storm, Eastern Addison
- When
- February 7, 11:00 AM EST to 8:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A widespread 6 to 12 inches of snow fell across Addison county, including 12 inches in Vergennes and 9 inches in Orwell. Snowfall rates of 1 to 2 inches per hour at times was observed.
Winter Storm, Western Addison
- When
- February 7, 11:00 AM EST to 8:00 PM EST
- Where
- Western Addison forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A widespread 6 to 12 inches of snow fell across Addison county, including 12 inches in Vergennes and 9 inches in Orwell. Snowfall rates of 1 to 2 inches per hour at times was observed.
Winter Storm, Western Chittenden
- When
- February 7, 11:00 AM EST to 8:00 PM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A widespread 4 to 8 inches of snow fell across Chittenden county, the lesser amounts across eastern Chittenden due to drying downslope winds. Snowfall rates of 1 inch per hour at times was observed.
Winter Storm, Western Franklin
- When
- February 7, 11:00 AM EST to 8:00 PM EST
- Where
- Western Franklin forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Franklin county, with 11 inches in Swanton and 9 inches in St. Albans. Snowfall rates of 1 to 2 inches per hour was observed at times.
Winter Storm, Eastern Franklin
- When
- February 7, 11:00 AM EST to 8:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Franklin county, with 11 inches in Swanton and 9 inches in St. Albans. Snowfall rates of 1 to 2 inches per hour was observed at times.
Winter Storm, Grand Isle
- When
- February 7, 11:00 AM EST to 8:00 PM EST
- Where
- Grand Isle forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Grand Isle county. Snowfall rates of 1 to 2 inches per hour was observed at times.
Winter Weather, Eastern Chittenden
- When
- February 7, 11:00 AM EST to 8:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A widespread 4 to 8 inches of snow fell across Chittenden county with the lesser amounts in eastern Chittenden county due to drying downslope winds.
Winter Storm, Lamoille
- When
- February 7, 12:00 PM EST to 9:00 PM EST
- Where
- Lamoille forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
A widespread 6 to 9 inches of snow fell across Lamoille county. Snowfall rates of 1 to 2 inches per hour was observed at times.
Winter Storm, Orleans
- When
- February 7, 12:00 PM EST to 9:00 PM EST
- Where
- Orleans forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A widespread 6 to 10 inches of snow fell across Orleans county. Snowfall rates of 1 to 2 inches per hour was observed at times.
Winter Storm, Washington
- When
- February 7, 12:00 PM EST to 9:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A widespread 5 to 8 inches of snow fell across Washington county. Snowfall rates of 1 to 2 inches per hour was observed at times.
Winter Storm, Caledonia
- When
- February 7, 12:00 PM EST to 9:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A widespread 6 to 9 inches of snow fell across Caledonia county. Snowfall rates of 1 to 2 inches per hour was observed at times.
Winter Storm, Essex
- When
- February 7, 12:00 PM EST to 9:00 PM EST
- Where
- Essex forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A widespread 6 to 8 inches of snow fell across Essex county. Snowfall rates of 1 to 2 inches per hour was observed at times.
Winter Storm, Orange
- When
- February 7, 12:00 PM EST to 9:00 PM EST
- Where
- Orange forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
A widespread 6 to 10 inches of snow fell across Orange county, including 11 inches in Fairlee and 9 inches in Randolph. Snowfall rates of 1 to 2 inches per hour was observed at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, February 7, 2018$134,000 · EF1 · 7 events
- Winter Weather in Massachusetts, February 7, 2018$240,000 · 4 events
- Damaging Winds in Alabama, February 7, 20182 injured · $103,000 · 55 kt wind · 2 events
- Winter Weather in Connecticut, February 7, 20181 injured · $100,000 · 1 event
- Winter Storm and Winter Weather in New York, February 7, 2018$80,000 · 9 events
- Tornado in Louisiana, February 7, 2018$25,000 · EF1 · 1 event
- Tornadoes and Hail in Alabama, February 7, 2018EF1 · 9 events
- Winter Weather in Virginia, February 7, 201828 events
- Winter Storm and Winter Weather in New York, February 7 to 8, 201827 events
- High Wind in Wyoming, February 7 to 8, 201859 kt wind · 26 events
- Winter Storm and Winter Weather in Maryland, February 7, 201817 events
- Heavy Snow in Maine, February 7, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733070, 733071, 733072, 733074, 733075, 733077, 733078, 733079, 733080, 733087, 733081, 733082, 733083, 733084, 733085, 733086.